FDA advises that the manufacturers of the tumour necrosis factor alpha (TNF-α) inhibitors, adalimumab▼, etanercept▼, infliximab▼, and certolizumab* must strengthen existing warnings to highlight the risk of potentially fatal opportunistic fungal infections.
* Not yet approved for use in the UK.
- Healthcare professionals should be alert to the risks of invasive fungal infections, e.g. histoplasmosis, aspergillosis, candidiasis, and other opportunistic infections in patients taking TNF-α inhibitors.
- Patients taking TNF-α inhibitors should be aware that they are more susceptible to serious fungal infections and advised to seek prompt medical attention if they have weight loss, persistent fever, sweating, cough, shortness of breath or fatigue.
- Patients should be monitored closely during and after treatment with TNF-α inhibitors for the development of signs and symptoms suggestive of possible systemic fungal infection.
- Those patients who develop a fungal infection should be advised to stop the TNF-α inhibitor until they recover. The decision to restart the TNF-α inhibitor after recovery should include a re-evaluation of the benefits and risks.
- Any suspected adverse reactions should be reported to the MHRA through the Yellow Card scheme.
What is the background to this?
The Food and Drugs Administration (FDA) has announced that the manufacturers of Humira® (adalimumab▼) Enbrel® (etanercept▼), Remicade® (infliximab▼), and Cimzia® (certolizumab pegol*) must strengthen the existing safety warnings in the drugs’ prescribing information on the risk of developing opportunistic fungal infections. The manufacturers will also be required to educate prescribers about the risks.
FDA has received reports of patients developing pulmonary and disseminated histoplasmosis (the majority of cases involved people in the Ohio and Mississippi River valleys where the fungus causing the infection is commonly found), coccidioidomycosis, blastomycosis and other opportunistic infections while taking TNF-α inhibitors. These invasive infections were not consistently recognised by healthcare professionals, which resulted in delayed antifungal treatment, and sometimes death.